Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 32, NWS Newport/Morehead City, NC

July 30, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 30, 2017, 8:11 PM EDT. It took effect at Jul 31, 2017, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2017, 8:11 PM EDT (00:11 UTC)
In effect from
Jul 31, 2017, 8:00 AM EDT
Expired
Aug 1, 2017, 8:00 PM EDT
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

625 
WHUS42 KMHX 310011
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
811 PM EDT SUN JUL 30 2017

...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK FROM 
DUCK TO CAPE HATTERAS MONDAY...

.GUSTY NORTHEASTERLY WINDS AND LINGERING SWELL ENERGY WILL LEAD TO
A HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK NORTH OF
CAPE HATTERAS MONDAY.

NCZ103-310815-
/O.EXP.KMHX.BH.S.0031.000000T0000Z-170731T0000Z/
/O.NEW.KMHX.BH.S.0032.170731T1200Z-170801T0000Z/
/O.CON.KMHX.SU.Y.0010.000000T0000Z-170731T0300Z/
OUTER BANKS DARE-
811 PM EDT SUN JUL 30 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
MONDAY THROUGH MONDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE 
  BREAK.

* LOCATION...NORTH OF CAPE HATTERAS.

* SURF HEIGHT...4 TO 6 FEET.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 830 AM MONDAY.

* IMPACTS...ROUGH SURF WITH POSSIBLE MINOR BEACH EROSION, AND 
  DANGEROUS RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.



&&

$$

NCZ095-104-310115-
/O.EXP.KMHX.BH.S.0031.000000T0000Z-170731T0000Z/
CARTERET-OUTER BANKS HYDE-
811 PM EDT SUN JUL 30 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$
3 follow-up statements
190 
WHUS42 KMHX 310035
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 PM EDT SUN JUL 30 2017

...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK FROM
DUCK TO CAPE HATTERAS MONDAY...

.GUSTY NORTHEASTERLY WINDS AND LINGERING SWELL ENERGY WILL LEAD
TO A HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK NORTH
OF CAPE HATTERAS MONDAY.

NCZ103-310845-
/O.CON.KMHX.SU.Y.0010.000000T0000Z-170731T0300Z/
/O.CON.KMHX.BH.S.0032.170731T1200Z-170801T0000Z/
OUTER BANKS DARE-
835 PM EDT SUN JUL 30 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT MONDAY
THROUGH MONDAY EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE 
  BREAK.

* LOCATION...NORTH OF CAPE HATTERAS.

* SURF HEIGHT...4 TO 6 FEET.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP 
  CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, 
  WHICH WILL OCCUR AROUND 830 AM MONDAY.

* IMPACTS...ROUGH SURF WITH POSSIBLE MINOR BEACH EROSION, AND 
  DANGEROUS RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE 
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK 
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A 
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY 
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN 
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

&&

$$
320 
WHUS42 KMHX 310211
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1011 PM EDT SUN JUL 30 2017

...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK FROM
DUCK TO CAPE HATTERAS MONDAY...

.GUSTY NORTHEASTERLY WINDS AND LINGERING SWELL ENERGY WILL LEAD
TO A HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK NORTH
OF CAPE HATTERAS MONDAY.

NCZ103-311015-
/O.CAN.KMHX.SU.Y.0010.000000T0000Z-170731T0300Z/
/O.CON.KMHX.BH.S.0032.170731T1200Z-170801T0000Z/
OUTER BANKS DARE-
1011 PM EDT SUN JUL 30 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT MONDAY
THROUGH MONDAY EVENING...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS
CANCELLED THE HIGH SURF ADVISORY.

* HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE 
  BREAK.

* LOCATION...NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP 
  CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, 
  WHICH WILL OCCUR AROUND 830 AM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE 
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK 
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A 
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY 
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN 
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

&&

$$
541 
WHUS42 KMHX 312332
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
732 PM EDT MON JUL 31 2017

...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK FROM
DUCK TO CAPE HATTERAS MONDAY...

.GUSTY NORTHEASTERLY WINDS AND LINGERING SWELL ENERGY WILL LEAD
TO A HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK NORTH
OF CAPE HATTERAS MONDAY.

NCZ103-010745-
/O.EXT.KMHX.BH.S.0032.000000T0000Z-170802T0000Z/
OUTER BANKS DARE-
732 PM EDT MON JUL 31 2017

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE 
  BREAK.

* LOCATION...NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 930 PM TODAY AND AGAIN AT 930 AM TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT
REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION
FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO
SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP
CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR
HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL
TIMES.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 30, 7:35 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 30, 7:35 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
735 PM EDT Sun Jul 30 2017

.SYNOPSIS...
High pressure will build into the area from the northwest
through midweek then slowly weaken. A cold front will approach
the area Saturday and stall over the region Sunday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 720 PM Sunday...No changes with update. Fair weather
forecast on track with high pressure building in from NW.

/Previous discussion/
As of 225 pm Sun...Pleasantly dry high pres will continue to
build into the region tonight. Clear skies along with a dry
atmosphere and light winds will allow for good radiational
cooling setup. Some record lows may be threatened, and have
included climate table below for the next couple mornings.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 225 pm Sun...Refreshing weather conditions are expected
for the first part of the work week, as the flow between high
pressure over the Great Lakes and an upper trough over the
western Atlantic continue to bring north to northeast winds
across the forecast area. High temps will be in the low 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 225 PM Sun...Dry weather with rather pleasant humidities
will cont into Thu. Scattered showers and storms will develop
Fri ahead of a cold front then become more numerous over the
weekend as the front stalls in the area.

Monday Night through Thu...Prolonged dry spell will cont this
period as high pressure slowly builds in from the W thru
midweek then begins to slide offshore Thu. Low temps will
remain below avg with dry air over region with some upr 50s
poss Tue morn cooler inland spots. As dewpts slowly increase
lows will moderate to mid 60s inland low/mid 70s coast by Thu.
With plenty of sun daytime highs in the 80s expected. Humidity
lvls will remain rather pleasant thru at least Wed.

Thursday Night and Fri...Return flow on backside of high pres
and in advance of approaching cold front wl lead to increasing
moisture this period. As moisture lvls climb expect sct shra
and tsra to develop most areas Fri. Lows will cont to rise into
mainly upr 60s and lower 70s. Highs will approach 90 inland Fri
with 80s beaches.

Sat thru Sunday...Wet period as cold front and upr trf approach
from the W Sat with the front likely stalling over the region
Sun. Deep moisture with precip water values aoa 2 inched over
region combined with lift to E of upper trf will lead to good
cvrg of convection. Given uncertainty this far out on timing
and cvrg will cont to cap pops at good chc. Highs will be in the
80s with lows mostly low/mid 70s.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
Short Term /through 00Z Tuesday/...
As of 720 PM Sunday...VFR expected through TAF period with dry
airmass in place as high pressure builds in from NW. Light
mixing will preclude fog development overnight. Some CU expected
with heating Monday afternoon. NE winds 10-15 KT during the day.

Long Term /Monday Night through Friday/...
As of 225 PM Sun...VFR conditions will dominate thru Thu with
dry air over the region and no precip expected. Cant rule out
some patchy late night fog mid week as winds become light to
calm and dewpts slowly increase. Sct convection expected Fri
ahead of approaching cold front with brief sub VFR poss.

&&

.MARINE...
Short Term /through Mon/
As of 720 Pm Sunday...No changes with update as winds still
gusting to 25-27 KT sounds and waters with seas mainly 5-8 ft.

/Previous discussion/
As of 4 pm Sun...Winds are still gusting in the mid to upper 20s
at Alligator Bridge so SCA conditions not likely to expire at
5pm. Will therefore extend the advisory to 02Z for both
Albemarle Sound and Alligator River. Updated zones out shortly.

Prev disc...The pressure gradient between the departing low off
the Atlantic coast and high pressure building in from the
northwest will remain rather tight in the short term with small
craft winds and seas continuing on all coastal waters. Will
allow SCA to expire late this afternoon for the Albemarle Sound
and Alligator River, and this evening for the Pamlico Sound.

Long Term /Monday Night thru Fri/...
As of 225 PM Sun...Lingering 6 foot seas Mon evening shld
subside ending SCA central wtrs. High pres will slowly build in
from the W thru Wed with pred NE to E winds aob 15 kts. The high
will crest over the area Wed night or early Thu then slide
offshore later Thu and Fri. Light winds Wed night and Thu then
expect SSW winds to increase to 10 to 15 kts late Fri. Seas of 3
to 5 feet Tue morn will drop to 2 to 4 ft Tue evening into Wed.
Seas of mainly 2 to 3 feet expected Late Wed into Fri.

&&

.CLIMATE...
Record Lows for Monday 7/31

Location     Value   Date
--------     -----   ----
New Bern     64      2001
Hatteras     68      1997
Jacksonville 64      1997
Greenville   55      1928
Kinston      53      1914

Record Lows for Tuesday 8/1

Location     Value   Date
--------     -----   ----
New Bern     61      1966
Hatteras     61      1966
Jacksonville 61      1997
Greenville   56      1997
Kinston      52      1914

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     103-104.
     High Surf Advisory until 11 PM EDT this evening for NCZ103.
MARINE...Small Craft Advisory until 10 PM EDT this evening for AMZ130-
     131-135.
     Small Craft Advisory until 11 PM EDT Monday for AMZ152-154.
     Small Craft Advisory until 8 PM EDT Monday for AMZ150-156-158.

&&

SYNOPSIS...HSA
NEAR TERM...JBM/HSA
SHORT TERM...HSA
LONG TERM...RF
AVIATION...RF/JBM/HSA
MARINE...RF/JBM/HSA
CLIMATE...MHX
Hazardous weather outlook, Jul 30, 4:36 AM EDT, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
436 AM EDT Sun Jul 30 2017

NCZ029-044>047-079>081-090>094-310845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
436 AM EDT Sun Jul 30 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ104-310845-
Outer Banks Hyde-
436 AM EDT Sun Jul 30 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-310845-
Carteret-
436 AM EDT Sun Jul 30 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-310845-
Onslow-
436 AM EDT Sun Jul 30 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-310845-
Outer Banks Dare-
436 AM EDT Sun Jul 30 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING NORTH
OF CAPE HATTERAS...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.